Naloxone is a drug that can reverse the effects of opioid drugs like heroin, methadone, opium, codeine, morphine and buprenorphine. It is only effective for opioid overdoses and won’t work with any other drug.
Naloxone kits can come as either Prenoxad, which is a pre-filled syringe that you can find out how to use here. Or as Nyxoid, which is a nasal spray that you can find out how to use here. We currently supply both Prenoxad injecting kits and Nyxoid.
Naloxone will begin to work in 2-5 minutes, and the effects of naloxone will last between 20-40 minutes. After that time, the effects will wear off and the person will go back into overdose – medical help is crucial for the person during this time. You have to phone 999 and ask for an ambulance after giving naloxone.
We are able to provide naloxone to anyone living in Scotland who is over the age of 16 (for injection kit) and 14 (for nasal kit).
If you have any questions about our service please email us on email@example.com
If someone has had an opioid overdose, naloxone will only reverse the effects for a limited time. After 20-40 minutes the effects of the naloxone will wear off and the person will go back into overdose. It is crucial that you know the signs of overdose and how to respond.
If you cannot get a response from someone, do not assume they are asleep. Unusual or deep snoring is a common sign of overdose. Acting as soon as possible can save a life.
Major things to avoid in a suspected overdose from any drug:
- Do not walk the person around
- Do not give the person anything to eat or drink to try and make them sick
- Do not put them in a cold bath
- Do not give them any more drugs or alcohol
- Do not leave them alone
If you cannot get a response or if the person is unconscious, always remember to put them into the recovery position.
Even if the person wakes up from a suspected overdose, always make sure an ambulance has been called.
Opioid Overdose (heroin, methadone, etc.):
- No response to talking, shaking, or noises
- Shallow breathing or not breathing at all
- The person will not wake up
- Unusual snoring and/or gurgling noises
- Blue/grey lips and/or fingertips
- Floppy arms and legs
How to respond to an opioid overdose:
- Call an ambulance and tell the operator your location and stay on the line
- Take care of yourself and watch out for needles around you
- Try to get a response from the person
- If there is no response, put them in the recovery position
- Give CPR if the person isn’t breathing
- Use Naloxone if you have it
- Tell the paramedics as much information as possible such as what drug was taken, when it was taken and how much was taken if you know
Overdose Prevention, Intervention and Naloxone Training
If you are interested in finding out more information on preventing overdose and how to give naloxone, Scottish Drugs Forum has created a short e-learning course on opiate overdose prevention, intervention and naloxone. We recommend to anybody who would like a naloxone kit to complete this free online training.
The online course is free and available here.
Order take-home naloxone:
Complete the form via the button below if you would like us to post a naloxone kit to your home address. The kit will arrive in plain packaging and will not be identifiable.